Sampling-Based Proofs of Almost-Periodicity Results and Algorithmic Applications

  • Eli Ben-Sasson
  • Noga Ron-Zewi
  • Madhur Tulsiani
  • Julia Wolf
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8572)


We give new and simple combinatorial proofs of almost-periodicity results for sumsets of sets with small doubling in the spirit of Croot and Sisask [7], whose almost-periodicity lemma has had far-reaching implications in additive combinatorics. We provide an alternative point of view which relies only on Chernoff’s bound for sampling, and avoids the need for L p -norm estimates used in the original proof of Croot and Sisask.

We demonstrate the usefulness of our new approach by showing that one can easily deduce from it two significant recent results proved using Croot and Sisask almost-periodicity – the quasipolynomial Bogolyubov-Ruzsa lemma due to Sanders [22] and a result on large subspaces contained in sumsets of dense sets due to Croot, Laba and Sisask [6].

We then turn to algorithmic applications, and show that our approach allows for almost-periodicity proofs to be converted in a natural way to probabilistic algorithms that decide membership in almost-periodic sumsets of dense subsets of \(\mathbb{F}_2^n\). Exploiting this, we give a new algorithmic version of the quasipolynomial Bogolyubov-Ruzsa lemma.

Together with the results by the last two authors [27], this implies an algorithmic version of the quadratic Goldreich-Levin theorem in which the number of terms in the quadratic Fourier decomposition of a given function, as well as the running time of the algorithm, are quasipolynomial in the error parameter ε. The algorithmic version of the quasipolynomial Bogolyubov-Ruzsa lemma also implies an improvement in running time and performance of the self-corrector for the Reed-Muller code of order 2 at distance 1/2 − ε in [27].


Subspace Versus Arithmetic Progression Algorithmic Version Algorithmic Application Additive Combinatorics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ben-Sasson, E., Lovett, S., Ron-Zewi, N.: An additive combinatorics approach relating rank to communication complexity. In: FOCS, pp. 177–186. IEEE Computer Society (2012)Google Scholar
  2. 2.
    Ben-Sasson, E., Zewi, N.: From affine to two-source extractors via approximate duality. In: Fortnow, L., Vadhan, S.P. (eds.) STOC, pp. 177–186. ACM (2011)Google Scholar
  3. 3.
    Bhowmick, A., Dvir, Z., Lovett, S.: Lower bounds on vector matching codes. In: STOC. ACM (2013)Google Scholar
  4. 4.
    Candela, P.: On the structure of steps of three-term arithmetic progressions in a dense set of integers. Bull. Lond. Math. Soc. 42(1), 1–14 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chang, M.-C.: A polynomial bound in Freiman’s theorem. Duke Math. J. 113(3), 399–419 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Croot, E., Łaba, I., Sisask, O.: Arithmetic progressions in sumsets and Lp-almost-periodicity (March 2011),
  7. 7.
    Croot, E., Sisask, O.: A probabilistic technique for finding almost-periods of convolutions. Geom. Funct. Anal. 20(6), 1367–1396 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Goldreich, O., Levin, L.: A hard-core predicate for all one-way functions. In: STOC, pp. 25–32 (1989)Google Scholar
  9. 9.
    Gopalan, P.: A fourier-analytic approach to reed-muller decoding. In: FOCS, pp. 685–694. IEEE Computer Society (2010)Google Scholar
  10. 10.
    Gopalan, P., Klivans, A.R., Zuckerman, D.: List-decoding reed-muller codes over small fields. In: Dwork, C. (ed.) STOC, pp. 265–274. ACM (2008)Google Scholar
  11. 11.
    Gowers, T., Wolf, J.: Linear forms and quadratic uniformity for functions on ℤN. J. Anal. Math., arXiv:1002.2210 (2010) (to appear)Google Scholar
  12. 12.
    Gowers, T., Wolf, J.: The true complexity of a system of linear equations. Proc. Lond. Math. Soc. (3),100(1), 155–176 (2010)Google Scholar
  13. 13.
    Gowers, T., Wolf, J.: Linear forms and quadratic uniformity for functions on \(\mathbb{F}_p^n\). Mathematika 57(2), 215–237 (2012)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Green, B.: Finite field models in additive combinatorics. In: Surveys in Combinatorics 2005. London Math. Soc. Lecture Note Ser, vol. 327, pp. 1–27. Cambridge Univ. Press, Cambridge (2005)CrossRefGoogle Scholar
  15. 15.
    Green, B.: Montréal notes on quadratic Fourier analysis. In: Additive Combinatorics. CRM Proc. Lecture Notes, vol. 43, pp. 69–102. Amer. Math. Soc., Providence (2007)Google Scholar
  16. 16.
    Green, B., Tao, T.: An inverse theorem for the Gowers U 3(G) norm. Proc. Edinb. Math. Soc (2), 51(1), 73–153 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Hatami, H., Lovett, S.: Higher-order Fourier analysis of \(\mathbb{F}_p^n\) and the complexity of systems of linear forms. Geom. Func. Anal (2011) (to appear)Google Scholar
  18. 18.
    Impagliazzo, R., Moore, C., Russell, A.: An Entropic Proof of Chang’s Inequality (May 2012),
  19. 19.
    Lovett, S.: An exposition of Sanders’s quasi-polynomial Freiman-Ruzsa theorem. Electronic Colloquium on Computational Complexity (ECCC) 19, 29 (2012)Google Scholar
  20. 20.
    Ruzsa, I.: An analog of Freiman’s theorem in groups. Astérisque xv(258), 323–326 (1999); Structure theory of set addition Google Scholar
  21. 21.
    Samorodnitsky, A.: Low-degree tests at large distances. In: STOC, pp. 506–515 (2007)Google Scholar
  22. 22.
    Sanders, T.: On the Bogolyubov-Ruzsa lemma. Anal. PDE (2010) (to appear)Google Scholar
  23. 23.
    Sanders, T.: Green’s sumset problem at density one half. Acta Arith. 146(1), 91–101 (2011)zbMATHMathSciNetGoogle Scholar
  24. 24.
    Sanders, T.: On Roth’s theorem on progressions. Ann. of Math (2), 174(1), 619–636 (2011)Google Scholar
  25. 25.
    Sanders, T.: Lecture notes on applications of commutative harmonic analysis (July 2012),
  26. 26.
    Tao, T., Vu, V.: Additive combinatorics. Cambridge University Press (2006)Google Scholar
  27. 27.
    Tulsiani, M., Wolf, J.: Quadratic Goldreich-Levin theorems. In: FOCS, pp. 619–628 (2011)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Eli Ben-Sasson
    • 1
  • Noga Ron-Zewi
    • 1
  • Madhur Tulsiani
    • 2
  • Julia Wolf
    • 3
  1. 1.Department of Computer ScienceTechnionIsrael
  2. 2.TTI ChicagoUSA
  3. 3.Centre de Mathématiques Laurent SchwartzÉcole PolytechniqueSwitzerland

Personalised recommendations